DPH Update on Fungal Meningitis Outbreak: Nine Kentuckians Treated in Other States Affected
FRANKFORT, Ky. (Oct. 26, 2012) - The Kentucky Department for Public Health (KDPH) is now aware of nine recent cases of fungal meningitis in Kentucky residents who received medical care in Tennessee (8) and Indiana (1). Two deaths are associated with these cases; both individuals received treatment in Tennessee.
These cases of illness match the pattern associated with a multistate outbreak that has been linked to injections from three lots of steroid medications distributed by the New England Compounding Center, a compounding-only pharmacy. This type of fungal meningitis is not contagious.
The New England Compounding Center (NECC) has issued a voluntary recall of all products it has produced or distributed. Although none of the implicated lots of contaminated medication is known to have been distributed in Kentucky, other lots and types medicines from this company have been sent to Kentucky facilities. KDPH has reached out to all facilities known to have received any NECC product since May 2012 to inform them of the recall. The U.S. Food and Drug Administration and KDPH recommend that all pharmaceuticals manufactured by this company not be used for patients. More information on this recall is available at the FDA’s website.
“The Department for Public Health continues to monitor this situation closely,” said Dr. Stephanie Mayfield, commissioner of the Department for Public Health. “Though Kentucky didn’t receive any of the solution known to be contaminated, we continue to monitor for any Kentucky resident who might develop symptoms due to treatment in another state. We have also worked with local health departments to contact all 47 facilities that received any product from the New England Compounding Center since May, to make sure those products are not used for patient treatment.”
Kentuckians who have received epidural steroid injections since May 21 and have any of the following symptoms should talk to their health provider as soon as possible:
• Worsening headache
• Sensitivity to light
• Stiff neck
• New weakness or numbness in any part of your body
• Slurred speech
Joint infections can also be a result of injection with contaminated solution, but this is rare.
If Kentuckians have questions or concerns about steroid injections they have received, DPH recommends they contact their health care provider. Clinicians should immediately inform the state or local health department of any patients that are undergoing evaluation for suspected fungal infection related to this outbreak. For more information and national updates on the multistate outbreak, visit the Centers for Disease Control and Prevention website.
More information for Kentucky clinicians can be found at the Health Professionals page.